Case Report on Phenytoin Induced Cerebellar Syndrome

Published on:March 2018
Indian Journal of Pharmacy Practice, 2018; 11(1):58-60
Case Report | doi:10.5530/ijopp.11.1.11


Case Report on Phenytoin Induced Cerebellar Syndrome


Authors and affiliation (s):

Gautam Satheesh1*, Sujith Varma K2, Anil Antony3

1Department of Pharmacy Practice, National College of Pharmacy, Calicut, Kerala, INDIA.

2Associate Professor and Head, Department of Pharmaceutics, National College of Pharmacy, Calicut, Kerala, INDIA.

3Department of Pharmacy Practice, National College of Pharmacy, Calicut, Kerala, INDIA.

Abstract:

Phenytoin, an anticonvulsant extensively used to control generalized tonic-clonic seizures as well as simple and complex partial seizures, has a stabilizing influence on neuronal membrane. Phenytoin acts by prolonging the inactivated state of sodium channel, thereby extending the refractory period of neurons and limiting the repetitive firing of action potentials. Bioavailability of phenytoin fluctuates widely on the account of pharmacokinetic variability. Consequently, the narrow therapeutic window of phenytoin frequently causes adverse effects and toxicity. Phenytoin at higher doses is associated with various vestibular and cerebellar side effects like motor ataxia, muscle spasms, psychoses and visual disturbances. Long term use of phenytoin at therapeutic and toxic levels can lead to cerebellar atrophy. However, phenytoin-induced cerebellar syndrome is reversible on timely withdrawal of the medication. Regular monitoring of plasma concentrations, accurate dosing, and medication adherence to treatment regimens are important. Here, we report a case of phenytoin-induced cerebellar syndrome presenting with behavioral abnormalities, paraparesis and visual impairment. The patient’s condition improved upon gradually tapering the dose, followed by termination of phenytoin therapy and substitution with carbamazepine. This report emphasizes on the importance of regular monitoring of plasma drug concentration, accurate dosing of drugs having a narrow therapeutic index, and identification of noncompliance in patients treated with phenytoin.

Key words: Phenytoin, Cerebellar syndrome, Epilepsy, Adverse drug reaction.




 

The Official Journal of Association of Pharmaceutical Teachers of India (APTI)
(Registered under Registration of Societies Act XXI of 1860 No. 122 of 1966-1967, Lucknow)

Indian Journal of Pharmacy Practice (IJOPP) [ISSN-0974-8326] is the official journal of Association of Pharmaceutical Teachers of India (APTI) and is being published since 1967.

DOI HISTORY

IJOPP uses reference linking service using Digital Object Identifiers (DOI) by Crossref. Articles from the year 2014 are being assigned DOIs for its permanent URLs